Jump to content

squeakyboots: I went cold turkey (pls don't judge)


squeakyboots

Recommended Posts

squeakyboots

Hi everyone,

 

My shrink recently did not get my Lamotrigine refill to me on time, so I was forced to suddenly stop taking it for 6 days. It messed me up a bit, but not too much. I decided I was going to begin tapering off the Sertraline and Lamotrigine (all info in signature). More recently, she did not get my Diazepam refill to me on time, so I was again forced to go cold turkey, but this time on a benzo. After feeling like total crap for the first 2 days or so, I began to feel better, so I decided to continue the cold turkey of the diazepam. i am 6 days in and the severity and number of withdrawal symptoms are growing. I want to continue and be done with it. It's awful, but not unbearable. Hopefully it won't get to that. I understand that Diazepam (Valium) has a long elimination half-life and that the worse may be yet to come seeing that the w/d peak at about 2 weeks. Still, i want to keep going. I am at a place in my life where I am able to stay home, and ride it out.

 

I know i need a new shrink and i should be doing this under medical supervision. I know this was probably not the most ideal decision. However, it is what it is. I wanted to begin tapering down anyway since my sleeping had stabilized for long enough and this was supported by my therapist (psychologist), but since the 2 "hiccups" with the shrink (total negligence, really) I decided I would bite the bullet and take the plunge with all my meds.

 

I am fully aware that you guys are not medical professionals. I came here to get some support and advice, and to hear your thoughts and experiences to help me get through this. Real stories from real people are so much more valuable than a medical professional's opinion, who very likely has no idea what we're going through. I know going cold turkey is not recommended but what's done is done. For the record the meds are Sertraline (Zoloft  SSRI), Lamotrigine (Lamictal - mood stabilizer), Oxcarbazepine (Trilpetal - anticonvulsant) and Diazepam (Valium - benzodiazepine). 

 

Thank you :(

Link to post
  • scallywag changed the title to squeakyboots: I went cold turkey (pls don't judge)
  • Moderator Emeritus

squeakyboots -- Welcome to Surviving Antidepressants (SA)

 

You are probably in a window where reinstating diazepam is likely to reduce your symptoms. Please post the date of your last dose.

 

I'll provide more information in a second reply post. 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post
  • Moderator Emeritus

squeakyboots, You've gone off several other medications in the recent past, if I'm interpreting your post completely. Discontinuation of one psychoactive medication cold-turkey is a strong predictor of a difficult and protracted withdrawal. Two or more similar cold-turkey stops relatively close together, even within the same year, is even more likely to cause severe symptoms over a long period of time (think double-digit count of months, i.e. years) I wish I could cite scientific/medical research studies on this. Unfortunately, the vast majority of research on these medications is done by their manufacturers who have financial incentives NOT to investigate patients'/consumers' difficulties in stopping medications. For more about withdrawal syndrome and possible symptoms, please read:

What is withdrawal syndrome.

Important topics about symptoms including sleep problems

 

I really hope that you'll consider reinstating diazepam or one of the other medications you recently discontinued. Rethinking your plan now could save you many months of suffering. We have members who have been dealing with cold-turkey discontinuation symptoms for YEARS. Please weigh the minimal benefit of continuing as you've planned against risk that withdrawal symptoms could extend much longer than you think. For more information about reinstating, please read:

About reinstating and stabilizing to reduce withdrawal symptoms.

 

The content at these topics may shed some light on why it can take so long to recover from psycho-neuroactive medications:

How your brain responds to psychiatric drugs - aka "Brain remodeling"

Youtube video, 4 minutes: Healing from antidepressants

 

A request: Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs.
  • Link to Account Settings – Create or Edit a signature.

 

Although you've already discontinued these medications and might think that "Tips for tapering" aren't relevant to your situation, these topics have useful information about the medications themselves as well as being a spot where others taking the medication post questions:

Tips for tapering off Zoloft (sertraline)

Tips for tapering off Lamictal (lamotrigine)

Tips for tapering off Trileptal (oxcarbazepine)

Members-only benzo forum

 

To find others' experiences on these medications or in having gone cold-turkey, you can click on the tags I've added to your thread.

 

I've given you a lot of links to check and a task, creating a signature. The most important things right now to do that will help us help you are

  1. posting your signature with medication history,
  2. reading the first post in the reinstatement topic, and
  3. letting us know your decision about reinstatement.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy